Alert archive / Iowa / Special Weather Statements in 2015
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 2, 2015, 5:02 PM CDT for Adair County, Madison County, Warren County, Iowa. It was in force for 58 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2015, 5:02 PM CDT (22:02 UTC)
- Expired
- Aug 2, 2015, 6:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Des Moines, IA
Counties Adair County, IA, Madison County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:19 PM CDT | HAIL 0.75 | 2 Ese Waukee, IA | DIME SIZED HAIL AND TORRENTIAL RAIN. |
| Aug 2, 5:25 PM CDT | TSTM WND DMG | 3 Wsw West Des Moines, IA | SEMI TRUCK BLOWN OVER IN COSTCO PARKING LOT. REPORTED VIA TWITTER. TIME ESTIMATED FROM RADAR. |
| Aug 2, 5:25 PM CDT | TSTM WND DMG | 3 W West Des Moines, IA | SEMI TRUCK BLOWN OVER IN COSTCO PARKING LOT. REPORTED VIA TWITTER. TIME ESTIMATED FROM RADAR. |
| Aug 2, 5:47 PM CDT | HAIL 1 | Greenfield, IA | BRIEF QUARTER SIZED HAIL REPORTED IN GREENFIELD. |
| Aug 2, 5:47 PM CDT | HAIL 1 | Wsw Greenfield, IA | BRIEF QUARTER SIZED HAIL REPORTED IN GREENFIELD. |
| Aug 2, 5:50 PM CDT | HAIL 0.88 | Greenfield, IA | NICKEL SIZED HAIL IN GREENFIELD AROUND 550PM CDT |
| Aug 2, 6:10 PM CDT | HAIL 1.25 | 3 Wnw Orient, IA | 1.25 INCH HAIL REPORTED NEAR ORIENT BY TRAINED SPOTTER. |
| Aug 2, 6:10 PM CDT | HAIL 1.25 | 3 W Orient, IA | 1.25 INCH HAIL REPORTED NEAR ORIENT BY TRAINED SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1593 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
948 WWUS83 KDMX 022202 SPSDMX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 502 PM CDT SUN AUG 2 2015 IAZ059-060-070>073-022300- CASS IA-MADISON IA-WARREN IA-DALLAS IA-POLK IA-ADAIR IA- 502 PM CDT SUN AUG 2 2015 ...STRONG THUNDERSTORMS DEVELOPING... AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLIVE TO 11 MILES NORTHWEST OF GREENFIELD...AND MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE STORMS ARE RAPIDLY DEVELOPING AND COULD BECOME SEVERE. LOCATIONS IMPACTED INCLUDE... DES MOINES...WEST DES MOINES...URBANDALE...CLIVE...INDIANOLA... WAUKEE...NORWALK...WINTERSET...GREENFIELD...WINDSOR HEIGHTS... EARLHAM...DE SOTO...VAN METER...SOUTHRIDGE MALL...VALLEY WEST MALL... AVENUE OF THE SAINTS EVENT CENTER...IOWA EVENTS CENTER...DES MOINES INT'L AIRPORT...DRAKE STADIUM AND KNAPP CENTER AND JORDAN CREEK TOWN CENTER. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4116 9476 4136 9480 4165 9364 4116 9333 TIME...MOT...LOC 2201Z 309DEG 26KT 4160 9380 4138 9466 $$ ANGLE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:36 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 2, 3:36 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT SUN AUG 2 2015 .SHORT TERM /TONIGHT/... ISSUED AT 255 PM CDT SUN AUG 2 2015 A COOL FRONT WILL CROSS THE FORECAST AREA FROM NORTHWEST TO SOUTHEAST THIS EVENING...WITH AN ASSOCIATED WIND SHIFT AND FALLING TEMPERATURES AND DEWPOINTS AS THE BOUNDARY PASSES THROUGH CONCURRENT WITH SUNSET. THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE AND THERE IS A POSSIBILITY OF THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING. HOWEVER...MESOANALYSIS INDICATES WARM TEMPERATURES ALOFT ARE SUPPRESSING CONVECTIVE INITIATION THUS FAR AS CONFIRMED BY A DISTINCT LACK OF CUMULUS DEVELOPMENT IN SATELLITE IMAGERY. HIGH RESOLUTION MODELS ARE PICKING UP ON THIS AND GENERALLY DEVELOPING FEW IF ANY STORMS ACROSS OUR AREA...WITH MOST ACTIVITY REMAINING OVER WISCONSIN AND FAR EASTERN IOWA THROUGH THE EVENING. HAVE MAINTAINED ISOLATED THUNDERSTORMS AHEAD OF THE BOUNDARY IN THE OUTGOING FORECAST...AS IF THEY DO INITIATE THE COVERAGE SHOULD BE SPOTTY. HOWEVER...DESPITE THE LOW PROBABILITY AND COVERAGE ANY STORMS THAT DO FORM HAVE THE POTENTIAL TO BE STRONG TO SEVERE GIVEN THE DEGREE OF INSTABILITY PRESENT...WITH HAIL AND WIND BEING THE THREATS. ONCE THE BOUNDARY AND ANY STORMS SWEEP OUT TO THE SOUTH/SOUTHEAST EARLY TONIGHT COOLER AND QUIET WEATHER SHOULD PREVAIL INTO TOMORROW MORNING. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 255 PM CDT SUN AUG 2 2015 ACTIVE WEATHER PATTERN WILL SET UP FOR EXTENDED AFTER A BRIEF BREAK IN PRECIPITATION CHANCES. BOUNDARY PUSHING SOUTH THROUGH IOWA TODAY WILL CONTINUE TO PUSH SOUTH INTO MISSOURI...KEEPING CONDITIONS DRY EARLY MONDAY. MODELS HAVE BEGUN TO COME INTO GOOD AGREEMENT WITH MUCH OF PERIOD...THOUGH NAM APPEARS TO BE MOST AGGRESSIVE AND PRECIPITATION HEAVY...AND HAVE THEREFORE TRENDED TOWARDS GFS/ECMWF BLEND. BOUNDARY LINGERING IN THE MISSOURI RIVER VALLEY WILL PUSH EAST INTO IOWA LATE MONDAY...BRINGING CHANCES FOR PRECIPITATION TO THE SOUTHWEST. THIS SYSTEM WILL PUSH EAST. HOWEVER...EXPECT PRECIPITATION TRENDS TO CONTINUE TO PUSH NORTHEAST AS WAVE LIFTS INTO IOWA THROUGH THE DAY TUESDAY SETTING UP PROLONGED PERIODS OF PRECIPITATION CHANCES AS NORTHWESTERLY FLOW PERSISTS ACROSS AREA AS RIDGE ACROSS WEST BEGINS TO SLOWLY SHIFT EAST. GENERALLY EXPECT TO SEE ONLY PERIODS OF PRECIPITATION...THOUGH TIMING OF WAVES IS DIFFICULT ATTM. BEST CHANCE FOR HEAVY RAIN WILL COME TUESDAY NIGHT ACROSS THE SOUTH AS LOW PUSHES EAST. BEST MOISTURE TRANSPORT WILL BE VERY NEAR IA/MO BOARDER AND MAY PUSH SOUTH INTO MISSOURI. CURRENTLY MODELS INDICATE PWAT VALUES NEAR 1.6 INCHES IN THE SOUTH...WHICH IS RELATIVELY HIGH FOR AUGUST. THIS WILL BE FOLLOWED BY ANOTHER ROUND OF UNCERTAIN TIMING ON PRECIP CHANCES WITH LARGE UPPER LOW PUSHING ACROSS CANADA FINALLY BREAKING DOWN RIDGE AND PUSHING EAST BY END OF WEEK...BRINGING A BREAK IN PRECIPITATION CHANCES FOR THE END OF THE PERIOD. WITH NORTHWESTERLY FLOW ALOFT TEMPERATURES WILL BE COOL FOR THE PERIOD...GENERAL BELOW NORMAL FOR EARLY AUGUST. DO NOT HAVE HIGH CONFIDENCE IN SUCH COOL TEMPERATURES...GIVEN UNCERTAINTIES IN TIMING OF PRECIPITATION CHANCES IN THE EXTENDED...AND HAVE BUMPED TEMPERATURES UP A FEW DEGREES...ESPECIALLY EARLY IN THE PERIOD. HOWEVER...FEEL HIGHS IN THE 80S IS A GOOD TREND FOR MUCH OF PERIOD...WITH COOLER TEMPERATURES POSSIBLE LATE IN PERIOD. && .AVIATION...02/18Z ISSUED AT 1228 PM CDT SUN AUG 2 2015 A COLD FRONT WILL APPROACH FROM MINNESOTA THIS AFTERNOON AND MOVE ACROSS IOWA THIS EVENING. AHEAD OF THE FRONT EXPECT GUSTY WSW WINDS AND NEARLY SKC...THEN THIS EVENING AS THE FRONT MOVES THROUGH SOME LOW CLOUDS AROUND FL035-050 WILL DEVELOP ALONG WITH ISOLD TO SCT TSRA...MAINLY ACROSS THE SOUTHERN HALF OF IOWA. HAVE MAINTAINED SHORT DURATION VCTS GROUPS AT DSM/OTM THOUGH ANY STORMS WILL BE VERY HIT AND MISS. ONCE THE BOUNDARY MOVES THROUGH SKIES SHOULD CLEAR OUT AGAIN WITH WINDS BECOMING LIGHT AND VARIABLE OVERNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LEE LONG TERM...AWB AVIATION...LEE
Hazardous weather outlook, Aug 2, 3:39 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 339 PM CDT SUN AUG 2 2015 IAZ026>028-035>039-045>050-057>062-070>075-081>086-092>097-031100- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 339 PM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. HOWEVER...ANY STORMS THAT FORM WILL BE VERY ISOLATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS BETWEEN LATE MONDAY AND FRIDAY. SOME STRONG STORMS WILL BE POSSIBLE...BUT OVERALL THE SEVERE WEATHER THREAT APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. IAZ004>007-015>017-023>025-033-034-044-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-CRAWFORD- 339 PM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS BETWEEN LATE MONDAY AND FRIDAY. SOME STRONG STORMS WILL BE POSSIBLE...BUT OVERALL THE SEVERE WEATHER THREAT APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. LEE
In the hours before
Special weather statement, Aug 2, 5:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 502 PM CDT SUN AUG 2 2015 IAZ059-060-070>073-022300- CASS IA-MADISON IA-WARREN IA-DALLAS IA-POLK IA-ADAIR IA- 502 PM CDT SUN AUG 2 2015 ...STRONG THUNDERSTORMS DEVELOPING... AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLIVE TO 11 MILES NORTHWEST OF GREENFIELD...AND MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE STORMS ARE RAPIDLY DEVELOPING AND COULD BECOME SEVERE. LOCATIONS IMPACTED INCLUDE... DES MOINES...WEST DES MOINES...URBANDALE...CLIVE...INDIANOLA... WAUKEE...NORWALK...WINTERSET...GREENFIELD...WINDSOR HEIGHTS... EARLHAM...DE SOTO...VAN METER...SOUTHRIDGE MALL...VALLEY WEST MALL... AVENUE OF THE SAINTS EVENT CENTER...IOWA EVENTS CENTER...DES MOINES INT'L AIRPORT...DRAKE STADIUM AND KNAPP CENTER AND JORDAN CREEK TOWN CENTER. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4116 9476 4136 9480 4165 9364 4116 9333 TIME...MOT...LOC 2201Z 309DEG 26KT 4160 9380 4138 9466 ANGLE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:37 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 41 min |
| Aug 2, 5:06 AM CDT | Special Weather Statement | DMX | Calhoun, Carroll, Greene | 54 min |
| Aug 2, 5:35 AM CDT | Special Weather Statement | DMX | Wayne | 40 min |
| Aug 2, 6:35 AM CDT | Special Weather Statement | DMX | Story | 55 min |
| Aug 2, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 38 min |
| Aug 2, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 38 min |
| Aug 2, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 45 min |
| Aug 2, 5:48 PM CDT | Special Weather Statement | DMX | Adams | 57 min |
| Aug 2, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Warren | 45 min |
| Aug 2, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 38 min |
| Aug 2, 6:11 PM CDT | Special Weather Statement | DMX | Marion | 64 min |
| Aug 2, 6:18 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion | 42 min |
| Aug 2, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Clarke, Madison, Ringgold, Union | 49 min |
| Aug 2, 6:30 PM CDT | Tornado Warning | DMX | Adams | 30 min |
| Aug 2, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Warren | 49 min |
| Aug 2, 6:55 PM CDT | Tornado Warning | DMX | Adams, Union | 18 min |
| Aug 2, 6:58 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 23 min |
Nearby
Special Weather Statements in Iowa, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.